Wyoming, 2025High Wind in Wyoming, February 1, 2025
February 1, 2025 · NWS CYS · 7 events in 7 counties and zones
High winds impacting much of southeast Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds impacting much of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 10:33 PM MST, 2 hours 12 minutes earlier. Its key messages:
- High Wind Warnings and Watches in effect today through Saturday for the southeast Wyoming wind prones and adjacent areas.
- Winter Storm Warnings issued for the Sierra Madre and Snowy Ranges Saturday morning through Sunday for heavy accumulating snow and windy conditions; Winter Weather Advisories for Central Carbon County and North Snowy Range Foothills including Arlington for light blowing snow and poor visibilities.
- Widespread elevated to strong winds continue into next week.
Area forecast discussion, Jan 31, 10:33 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 PM MST Fri Jan 31 2025
.KEY MESSAGES...
- High Wind Warnings and Watches in effect today through
Saturday for the southeast Wyoming wind prones and adjacent
areas.
- Winter Storm Warnings issued for the Sierra Madre and Snowy
Ranges Saturday morning through Sunday for heavy accumulating
snow and windy conditions; Winter Weather Advisories for
Central Carbon County and North Snowy Range Foothills
including Arlington for light blowing snow and poor
visibilities.
- Widespread elevated to strong winds continue into next week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 213 PM MST Fri Jan 31 2025
The low level jet is already starting to crank up across the
region as of this afternoon, and winds are already beginning to
increase in response. Arlington has already recorded gusts of 57
mph, with several other locations into the 40's. We will
continue to see these peak and overspread as the jet continues
to strengthen, strongest overnight tonight into Saturday
morning. High wind warnings have continued to be issued for our
wind-prone areas and just eastward including Goshen County, and
the eastern portion of Laramie County has a watch out as
uncertainty lies if winds can spread that far east. The NBM is
only peaking probabilities for gusts 50+ mph around 30-50%, but
the caveat to this is that the blend has been low on its wind
forecast. Therefore due to the uncertainty held, couldn't
justify a warning at this time, but have issued a watch starting
for this evening that can be evaluated later for upgrade or
cancellation.
Outside of the strong winds, wintry precip saw a slight bump
across our southwestern mountain zones where we had watch
products. Although snow ratios are likely too high from how warm
this moisture stream is and had to be tempered down, upslope
flow over this terrain with PWAT values 200-250% of normal have
caused a notable uptick to QPF, and even tempering this down
still brought higher totals than the previous forecast by
around 1-2 inches. Alongside collaboration with our neighbors
and with the threat of blowing and drifting snow including very
limited visibilities, have gone ahead and upgraded to a warning
for these two zones. The adjacent zones to the north including
Rawlins and Arlington also had winter weather advisories issued
for the event as we see generally light amounts of snow
expected, around 1-4 inches, but with the strong winds expected
here periods of notably reduced visibilities will be possible.
Otherwise, upslope flow is expected to initially keep this
precipitation potential relegated to the western portions of our
CWA. Once we push into Sunday though, the abundant moisture
should be able to overcome shadowing effects and more widespread
precipitation chances will be expected for all zones. With
temperatures notably above normal by around 5 to 10 degrees,
particularly in our eastern zones, snow levels will jump to
between 5000-8000 feet, so the bulk of this activity will be
light rain.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 213 PM MST Fri Jan 31 2025
Fairly muddled long term forecast, with a decent amount of
uncertainty due to model to model disagreement/variations into next
week. Overall synoptic pattern will see the transition from zonal
flow early in the early portion of the week to weak upper level
ridging slowly developing across the Intermountain West and High
Plains by midweek. Under this setup, plenty of moisture advection
into the region and resultant high PWATs taking little to get
precipitation going with PWAT standardized anomalies up to 2.5 sigma
above climatology through Thursday, with a fairly decent atmospheric
river signature flowing from the Pacific to the Intermountain West.
Main concern is with the flow direction, keeping much of the
precipitation confined to the mountain zones where upslope flow will
likely play a role. Into the lower areas, downsloping component to
the winds along with higher temperatures will limit any snow
developing as temperatures are expected to remain well above
freezing. The NAEFS mean 700mb temperatures have begun picking up on
these warmer temperatures, with 700mb temperatures in the
climatological 90th percentile for the southern counties in the CWA
Monday, and upwards to 99th percentile Tuesday through early
Wednesday before more seasonable temperatures return mid through
late week. As a result, in the event precipitation can get going
with plenty of moisture within the column to produce rain/snow
across the area, will likely see better snow chances across the
mountains and northern counties where colder temperatures are
progged. Regardless, will need to continue to monitor snow chances
into the lower areas, especially in the areas the NBM advertises
higher PoPs where temperatures could wet-bulb to 0c and snow will
likely ensue.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1027 PM MST Fri Jan 31 2025
Strong and moist westerly flow aloft will continue, producing
windy conditions and increasing chances for snow across Carbon
and Albany Counties.
Wyoming TAFS...For Rawlins, ceilings will lower to 3500 feet by
10Z, then light snow and blowing snow will occur from 15Z to
00Z, reducing visibilities to 4 miles and ceilings to 2500 feet,
then ceilings will rise to 5000 feet after 00Z. Expect low level
wind shear until 15Z. Winds will gust to 40 knots.
For Laramie, ceilings will range from 6000 to 12000 feet until
15Z, then will be near 15000 feet. Expect low level wind shear
until 00Z. Winds will gust to 45 knots.
For Cheyenne, ceilings will be near 15000 feet. Expect low level
wind shear until 16Z. Winds will gust to 38 knots.
Nebraska TAFS...Ceilings will be near 15000 feet. Low level wind
shear occurs at Chadron, Scottsbluff and Sidney from 08Z to 17Z,
and at Alliance from 08Z to 00Z. Winds will gust to 35 knots at
all terminals after 08Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Saturday for WYZ101-106>108-
116>118.
High Wind Warning until 5 AM MST Sunday for WYZ104-110.
Winter Weather Advisory from 5 AM Saturday to 5 PM MST Sunday
for WYZ109-110.
Winter Storm Warning from 5 AM Saturday to 5 PM MST Sunday for
WYZ112-114.
High Wind Watch through Saturday afternoon for WYZ119.
NE...None.
&&
SHORT TERM...CG
LONG TERM...MRD
AVIATION...RUBINHazardous weather outlook, Jan 31, 2:52 PM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 PM MST Fri Jan 31 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-012200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
252 PM MST Fri Jan 31 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- High Wind Warnings and Watches in effect today through Sunday
morning for wind prone areas of Wyoming and just adjacent into
eastern Wyoming.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
- Winter Storm Warnings and Advisories issued for the Sierra Madre
and Snowy Ranges Saturday morning through Sunday for heavy
accumulating snow and blowing snow with low visibilities.
- Elevated to strong winds continue into next week.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 31, 7:41 PM MST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
741 PM MST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Non-Tstm Wnd Gst 1 NNW Arlington 41.60N 106.21W
01/31/2025 M58 MPH Carbon WY Mesonet
WYDOT Sensor at Arlington. Sustained winds
of 46 MPH.
0736 PM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
01/31/2025 M58 MPH Carbon WY Mesonet
WYDOT Sensor at Arlington East.
&&Local storm report, Jan 31, 8:48 PM MST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
848 PM MST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Non-Tstm Wnd Gst 7 NW Elk Mountain 41.75N 106.51W
01/31/2025 M63 MPH Carbon WY Mesonet
WYDOT Sensor at Halleck Ridge. Sustained
winds of 41 to 45 mph.
&&
TTLocal storm report, Jan 31, 9:37 PM MST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
937 PM MST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Non-Tstm Wnd Gst 1 S Glenrock 42.84N 105.86W
01/31/2025 M58 MPH Converse WY Mesonet
Mesonet station KDRC 1.4 S Glenrock (WYDOT).
0927 PM Non-Tstm Wnd Gst 5 WSW Douglas 42.72N 105.49W
01/31/2025 M63 MPH Converse WY Mesonet
Mesonet station DW7426 Douglas.
0850 PM Non-Tstm Wnd Gst 4 SW Muddy Gap 42.34N 107.50W
01/31/2025 M74 MPH Carbon WY Mesonet
&&Local storm report, Jan 31, 10:03 PM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1003 PM MST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Non-Tstm Wnd Gst 3 NW Elk Mountain 41.72N 106.45W
01/31/2025 M67 MPH Carbon WY Mesonet
WYDOT Sensor at Elk Mountain.
&&
TTLocal storm report, Jan 31, 10:21 PM MST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1021 PM MST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Non-Tstm Wnd Gst 3 NW Elk Mountain 41.72N 106.45W
01/31/2025 M70 MPH Carbon WY Mesonet
WYDOT Sensor at Elk Mountain. Sustained
winds of 40 to 45 mph.
&&
TTHigh Wind, Converse County Lower Elevations
- When
- February 1, 12:45 AM MST to 2:46 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Gust of 71 mph at the Douglas CWOP sensor 6 miles south of Douglas. This was the peak gust for the zone in February. Multiple other gusts between 58 and 65 mph were reported for this zone.
High Wind, North Snowy Range Foothills
- When
- February 1, 12:46 AM MST to 4:04 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Gust of 60 mph at the Halleck Ridge mesonet sensor 7 miles northwest of Elk Mountain. This was the peak gust for the zone in February. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 1, 12:50 AM MST to 2:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Gust of 73 mph at theCamp Creek RAWS (CAMW4) sensor 4 miles west of Muddy Gap. This was the peak gust for the zone in February. Another gust to 58 mph was reported for this zone.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 1, 1:10 AM MST to 5:06 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Gust of 67 mph at the Bordeaux WYDOT (KBRX) sensor 9 miles south of Wheatland. This was the peak gust for the zone in February. Multiple other gusts between 58 and 65 mph were reported for this zone.
High Wind, East Platte County
- When
- February 1, 3:10 AM MST to 5:06 AM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Gust of 63 mph at the Coleman WYDOT (WY1) sensor 13 miles south of Glendo. This was the peak gust for the zone in February. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, South Laramie Range
- When
- February 1, 3:10 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Gust of 60 mph at the WIldcat Trail WYDOT (WY48) sensor 7 miles northeast of Buford. This was the peak gust for the zone in February.
High Wind, Central Laramie County
- When
- February 1, 6:10 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Gust of 60 mph at the Bear Creek WDOT (WY40) sensor 8 miles south of Chugwater. This was the peak gust for the zone in February.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 1 to 5, 2025$68,000 · 31 events
- Drought in Texas, February 1 to 28, 202526 events
- Drought in Nebraska, February 1 to 28, 202521 events
- Winter Storm in Montana, February 1 to 5, 202520 events
- Drought in South Dakota, February 1 to 28, 202519 events
- Winter Weather in Washington, February 1 to 6, 202519 events
- Drought in Tennessee, February 1 to 28, 202517 events
- Drought in New Mexico, February 1 to 28, 202516 events
- Flooding in California, February 1 to 3, 202516 events
- Drought in North Dakota, February 1 to 28, 202515 events
- Drought in New Mexico, February 1 to 28, 202515 events
- Winter Storm and High Wind in Wyoming, February 1 to 3, 202575 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226933, 1226937, 1226934, 1226935, 1226936, 1226938, 1226939.